Depression as a side effect of the contraceptive pill

Research output: Contribution to journalArticleResearchpeer-review

41 Citations (Scopus)

Abstract

Millions of women worldwide use the combined oral contraceptive pill as an effective form of contraception. However, the focus on its side effects to date has mainly been on physical aspects, even though the most commonly stated reason for discontinuation is depression. There are surprisingly few large studies investigating depression related to oral contraceptive use. A pilot study was conducted showing that women using the combined oral contraceptive pill were significantly more depressed than a matched group who were not. More research is needed to better inform women and doctors about depression related to oral contraceptive use, and clinical guidelines are needed regarding the different types of oral contraceptives and their potential depressogenic properties.
Original languageEnglish
Pages (from-to)371 - 374
Number of pages4
JournalExpert Opinion on Drug Safety
Volume6
Issue number4
DOIs
Publication statusPublished - 2007

Cite this